Idaho, 2012

Damaging Wind in Idaho, August 6, 2012

August 6, 2012 · NWS BOI · 1 event in 1 county or zone

Thunderstorms developed across the Intermountain West on the 6th leading to wind damage in parts of Ada County in Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Thunderstorms developed across the Intermountain West on the 6th leading to wind damage in parts of Ada County in Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 6, 2:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 2:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
301 PM MDT MON AUG 6 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...SOUTHWESTERLY FLOW
ALOFT CONTINUES TO DOMINATE THE LOCAL WEATHER PATTERN AS A QUASI-
STATIONARY RIDGE OF HIGH PRESSURE HOLDS STRONG OVER THE FOUR
CORNERS REGION. THERE/S ENOUGH RESIDUAL MOISTURE MOVING NORTH THIS
AFTERNOON TO WARRANT ISOLATED THUNDERSTORMS ALONG THE NEVADA
BORDER THROUGH SUNSET. AT 3 PM MDT...RADAR IMAGERY WAS ALREADY
SHOWING ENHANCED SHOWERS NEAR THE ID/ORE/NV TRIPLE POINT. DRIER
CONDITIONS ANTICIPATED ON TUESDAY...FOR LITTLE CHANCE OF
CONVECTION TUESDAY AFTERNOON. THE FOUR CORNERS RIDGE WILL AMPLIFY
AND SHIFT SLIGHTLY EASTWARD ON WEDNESDAY...ALLOWING ANOTHER ROUND
OF MONSOON MOISTURE TO ADVECT NORTHWARD INTO OUR AREA. EXPECT AN
INCREASED THREAT OF CONVECTION /MAINLY ACROSS SOUTHCENTRAL IDAHO/
BEGINNING WEDNESDAY AFTERNOON. TRIPLE-DIGIT VALLEY TEMPERATURES
WILL CONTINUE /BOTH TOMORROW AND WEDNESDAY/ IN THIS PATTERN.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...THE VERY WARM UPPER
LEVEL RIDGE WILL REMAIN ANCHORED OVER THE WESTERN U.S. THROUGH
SUNDAY. MID AND HIGH LEVEL MONSOON MOISTURE CIRCULATING WITHIN THE
RIDGE WILL PERIODICALLY ENHANCE THUNDERSTORM CHANCES OVER OUR
AREA...ALTHOUGH THERE IS UNCERTAINTY REGARDING TIMING AND COVERAGE.
CURRENT MODELS FAVOR WEDNESDAY EVENING...THEN AGAIN FRIDAY AFTERNOON
THROUGH SATURDAY EVENING. ON MONDAY MODELS SHOW WESTERLY FLOW
INCREASING ALONG THE CANADIAN BORDER...FLATTENING THE NORTH PORTION
OF THE RIDGE AND LOWERING TEMPERATURES A FEW DEGREES ACROSS OUR
AREA. TEMPERATURES WEDNESDAY NIGHT THROUGH SUNDAY WILL AVERAGE 5 TO
10 DEGREES ABOVE NORMAL. TEMPERATURES ON MONDAY ARE EXPECTED TO BE
AROUND 5 DEGREES LOWER.

&&

.AVIATION...VFR. ISOLATED THUNDERSTORMS...MAINLY SOUTH OF A
KBNO-KREO-KMUO LINE...AND OVER NORTHERN BAKER COUNTY AND THE CENTRAL
IDAHO MOUNTAINS...WILL END BY 03Z. ON TUESDAYS THERE WILL BE A
SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE SOUTHWEST IDAHO
HIGHLANDS...WEST CENTRAL IDAHO MOUNTAINS...AND BAKER COUNTY. SURFACE
WINDS WILL BE LIGHT EXCEPT NEAR THUNDERSTORMS. WINDS ALOFT WILL BE
SOUTHWEST TO WEST 10-15 KTS UP TO 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING IDZ402>404-418-419.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...MT
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, Aug 6, 4:35 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
535 AM MDT MON AUG 6 2012

IDZ011>016-028>030-033-ORZ061>064-071200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
535 AM MDT MON AUG 6 2012 /435 AM PDT MON AUG 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 4 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
August 6, 5:00 PM MST to 5:40 PM MST
Where
Ada County, 11 mi S of Boise to 5 mi E of Boise
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.461, -116.220

Thunderstorms that moved across Ada County caused damage around the Boise area, including tree tops torn off, a large tree snapped at its base, and residential fences blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404893.